Geometriae Dedicata

, Volume 133, Issue 1, pp 195–218 | Cite as

Quasilinearization and curvature of Aleksandrov spaces

  • I. D. Berg
  • I. G. NikolaevEmail author
Original Paper


We present a new distance characterization of Aleksandrov spaces of non-positive curvature. By introducing a quasilinearization for abstract metric spaces we draw an analogy between characterization of Aleksandrov spaces and inner product spaces; the quasi-inner product is defined by means of the quadrilateral cosine—a metric substitute for the angular measure between two directions at different points. Our main result states that a geodesically connected metric space \({\left(\mathcal{M},\rho\right)}\) is an Aleksandrov \({\Re_{0}}\) domain (also known as a CAT(0) space) if and only if the quadrilateral cosine does not exceed one for every two pairs of distinct points in \({\mathcal{M}}\) . We also observe that a geodesically connected metric space \({\left(\mathcal{M},\rho\right)}\) is an \({\Re_{0}}\) domain if and only if, for every quadruple of points in \({\mathcal{M}}\) , the quadrilateral inequality (known as Euler’s inequality in \({\mathbb{R}^{2}}\)) holds. As a corollary of our main result we give necessary and sufficient conditions for a semimetric space to be an \({\Re_{0}}\) domain. Our results provide a complete solution to the Curvature Problem posed by Gromov in the context of metric spaces of non-positive curvature.


Aleksandrov space \({\Re_{0}}\) domain Quadrilateral cosine Quadrilateral inequality 2-Roundness 

Mathematics Subject Classification (2000)

53C20 53C45 51K10 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Aleksandrov, A.D.: A theorem on triangles in a metric space and some of its applications. In: Trudy Mat. Inst. Steklov. 38, 5–23. Trudy Mat. Inst. Steklov. 38, Izdat. Akad. Nauk SSSR, Moscow (1951) (in Russian)Google Scholar
  2. 2.
    Alexandrow, A.D.: Über eine Verallgemeinerung der Riemannschen Geometrie. Schr. Forschungsinst. Math. 1, 33–84 (1957)MathSciNetGoogle Scholar
  3. 3.
    Aleksandrov, A.D.: Ruled surfaces in metric spaces. Vestnik Leningrad. Univ. 12(1), 5–26, 207 (1957) (in Russian)Google Scholar
  4. 4.
    Amir, D.: Characterizations of inner product spaces. Séminaire d’Analyse Fonctionelle 1984/1985, pp. 77–93. Publ. Math. Univ. Paris VII, 26, Univ. Paris VII, Paris (1986)Google Scholar
  5. 5.
    Berg, I.D., Nikolaev, I.G.: On a distance between directions in an Aleksandrov space of curvature  ≤  K. Michigan Math. J. 45(2), 257–289 (1998)zbMATHCrossRefMathSciNetGoogle Scholar
  6. 6.
    Berg, I.D., Nikolaev, I.G.: On an extremal property of quadrilaterals in an Aleksandrov space of curvature  ≤  K. In: The interaction of analysis and geometry, pp. 1–16, Contemp. Math., vol. 424. Am. Math. Soc., Providence, RI (2007)Google Scholar
  7. 7.
    Berg, I.D., Nikolaev, I.G.: On a distance characterization of A.D. Aleksandrov spaces of non-positive curvature. Dokl. Akad. Nauk, 414(1), 1–3 (2007) (In Russian) English translation: Dokl. Math., 75(3), 336–338 (2007)Google Scholar
  8. 8.
    Berestovskii, V.N.: Spaces with bounded curvature and distance geometry. Sibirsk. Mat. Zh. 27(1), 11–25, 197 (1986) (In Russian), English translation: Sib. Mat. J. 27, 8–19 (1986)Google Scholar
  9. 9.
    Berestovskii, V.N., Nikolaev, I.G.: Multidimensional generalized Riemannian spaces. Geometry IV, 165–243, 245–250. In: Encyclopaedia Math. Sci., vol. 70, Springer, Berlin (1993)Google Scholar
  10. 10.
    Blumenthal, L.M.: Theory and Applications of Distance Geometry, 2nd edn. Chelsea Publishing Co., New York (1970)Google Scholar
  11. 11.
    Bruhat, F., Tits, J.: Groupes réductifs sur un corps local. Inst. Hautes Études Sci. Publ. Math. 41, 5–251 (1972)zbMATHCrossRefMathSciNetGoogle Scholar
  12. 12.
    Day, M.M.: Some characterizations of inner-product spaces. Trans. Am. Math. Soc. 62, 320–337 (1947)zbMATHCrossRefGoogle Scholar
  13. 13.
    Day, M.M.: Normed linear spaces. Ergebnisse der Mathematik und ihrer Grenzgebiete. Neue Folge, 21 . Reelle Funktionen Springer-Verlag, Berlin-Göttingen-Heidelberg, Reihe (1958)Google Scholar
  14. 14.
    Enflo, P.: On the nonexistence of uniform homeomorphisms between L p -spaces. Ark. Mat. 8, 103–105 (1969)CrossRefMathSciNetGoogle Scholar
  15. 15.
    Enflo, P.: Uniform structures and square roots in topological groups. I. Israel J. Math. 8, 230–252 (1970)zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Enflo, P.: Uniform structures and square roots in topological groups. II. Israel J. Math. 8, 253–272 (1970)zbMATHCrossRefMathSciNetGoogle Scholar
  17. 17.
    Euler, L.: Variae demonstrationes geometriae. Novi Commentarii academiae scientiarum Petropolitanae 1, 49–66 (1750) (Opera Omnia, Ser. 1, 26, 29–32 (1953))Google Scholar
  18. 18.
    Foertsch, T., Lytchak, A., Schroeder, V.: Nonpositive curvature and the Ptolemy inequality. International Mathematics Research Notices (2007), article ID rnm100, 15 p., doi: 10.1093/imrn/rnm100
  19. 19.
    Gromov, M.: Metric Structures for Riemannian and Non-Riemannian Spaces. Based on the 1981 French original. With appendices by M. Katz, P. Pansu and S. Semmes. Translated from the French by Sean Michael Bates. Progress in Mathematics, vol. 152. Birkhäuser Boston, Inc., Boston, MA (1999)Google Scholar
  20. 20.
    Jordan, P., Von Neumann, J.: On inner products in linear, metric spaces. Ann. of Math., 2nd Ser. 36(3), 719–723 (1935)MathSciNetCrossRefGoogle Scholar
  21. 21.
    Kay, D.C.: The ptolemaic inequality in Hilbert geometries. Pacific J. Math. 21, 293–301 (1967)zbMATHMathSciNetGoogle Scholar
  22. 22.
    Korevaar, N.J., Schoen, R.M.: Sobolev spaces and harmonic maps for metric space targets. Comm. Anal. Geom. 1(4), 561–659 (1993)zbMATHMathSciNetGoogle Scholar
  23. 23.
    Lafont, J.-.F, Prassidis, S.: Roundness properties of groups. Geom. Dedicata 117, 137–160 (2006)zbMATHCrossRefMathSciNetGoogle Scholar
  24. 24.
    Nikolaev, I.G.: Axioms of Riemannian geometry. Dokl. Akad. Nauk SSSR 307(4), 812–814 (1989) (In Russian); English translation: Soviet Math. Dokl. 40(1), 172–174 (1990)Google Scholar
  25. 25.
    Nikolaev, I.G.: A metric characterization of Riemannian spaces. Siberian Adv. Math. 9(4), 1–58 (1999)zbMATHMathSciNetGoogle Scholar
  26. 26.
    Reshetnyak, Yu.G.: Non-expanding mappings in a space of curvature not greater than K. Sibirsk. Mat. Zh. s9, 918–927 (1968) (in Russian); English translation: Sib. Math. J. 9, 683–689 (1968)Google Scholar
  27. 27.
    Schoenberg, I.J.: A remark on M. M. Day’s characterization of inner-product spaces and a conjecture of L. M. Blumenthal. Proc. Am. Math. Soc. 3, 961–964 (1952)zbMATHCrossRefMathSciNetGoogle Scholar

Copyright information

© Springer Science+Business Media B.V. 2008

Authors and Affiliations

  1. 1.University of Illinois at Urbana-ChampaignUrbanaUSA

Personalised recommendations